Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 41, NWS Raleigh, NC

July 19, 2003Scotland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 19, 2003, 6:57 PM EDT for Scotland County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2003, 6:57 PM EDT (22:57 UTC)
Expired
Jul 19, 2003, 9:15 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 128 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 192259
FFWRAH
NCC165-200100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
657 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 655 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER LAURINBURG STRETCHING WEST 
  INTO RICHMOND COUNTY.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE RAINFALL RATES OF OVER 2    
  INCHES AN HOUR AS THEY SLOWLY MOVE EAST AT 10 MPH ACROSS SCOTLAND  
  COUNTY THROUGH 800 PM. 

THUNDERSTORMS EARLIER IN THE AFTERNOON DROPPED 1 TO 2.5 INCHES OF RAIN
AROUND THE LAURINBURG AREA. THESE ADDITIONAL STORMS WILL DROP 
SIMILAR AMOUNTS ON ALREADY SATURATED GROUND. NEVER DRIVE THROUGH 
WATER OF UNKNOWN DEPTH. 

$$

LAT...LON 3475 7959 3497 7953 3505 7946 3495 7935
          3479 7933 3475 7942 3469 7940 3465 7949

BADGETT
1 follow-up statement
000 
WGUS72 KRAH 200044
FFSRAH
NCC007-123-153-165-200145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT SAT JUL 19 2003

...THE FLASH FLOOD WARNINGS WHICH WERE IN EFFECT FOR ANSON... 
SOUTHERN MONTGOMERY... RICHMOND AND SCOTLAND COUNTIES HAVE 
BEEN CANCELED.

FLASH FLOODING... THAT WAS CAUSED BY LOCALLY 2 TO 4 INCHES OF RAIN
... HAS ENDED. THE THUNDERSTORMS THAT BROUGHT THE TORRENTIAL 
DOWNPOURS HAVE DIMINISHED TO LIGHT RAIN SHOWERS. SOME AREAS WERE 
STILL REPORTING WATER ON THE ROADS IN ANSON COUNTY AROUND AND SOUTH 
OF WADESBORO AS OF 830 PM. MOST OTHER FLOODING HAS SUBSIDED. 

MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING THROUGH LATE 
EVENING. LOW SPOTS COULD STILL BE FLOODED. IN ADDITION... KEEP 
CHILDREN AWAY FROM AREA CREEKS AND STREAMS THAT CONTINUE TO RUN 
HIGH. 

MOTORISTS REMEMBER NOT TO CROSS BRIDGES... DIPS... OR OTHER LOW 
SPOTS IF WATER COVERS THE ROAD. ALL PEOPLE SHOULD NEVER TRY TO CROSS 
A FLOODED STREAM ON FOOT. FLOODING IS DIFFICULT TO SEE AT NIGHT.

$$

BADGETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:30 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 19, 2:30 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SAT JUL 19 2003

WEAK PVA AREA ASSOCIATED WITH APPROACHING 50H TROUGH HAS FIRED SOME
CONVECTION THIS AFTERNOON. THIS WILL BE ENDING EARLY TONIGHT AS
TROUGH PUSHES THROUGH CENTRAL NORTH CAROLINA. DRIER AND MORE STABLE
CONDITIONS WILL FOLLOW AND PERSIST THROUGH SUNDAY NIGHT. WILL LEAVE
A SLIGHT CHANCE FOR THUNDERSTORMS OVER SANDHILLS AND SOUTHERN
COASTAL PLAIN FOR SUNDAY AFTERNOON AS THIS AREA WILL BE A BIT MORE
UNSTABLE. OTHERWISE WILL FORECAST DRY CONDITIONS TONIGHT THROUGH
SUNDAY NIGHT. SOUTHWEST FLOW WILL INCREASE OVER AREA MONDAY AS
STRONG TROUGH APPROACHES FROM THE WEST.  WITH MORE MOIST CONDITIONS
RETURNING MONDAY WILL SEE RETURN TO CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.

TUESDAY THROUGH SATURDAY...LONG RANGE MODELS ARE CONVERGING ON A
MOST IMPRESSIVE 50H TROUGH APPROACHING AND REMAINING WEST OF AREA
TUESDAY THROUGH THURSDAY.  THIS WILL SUPPORT GOOD CHANCE OF
THUNDERSTORMS TUESDAY INTO THURSDAY. TROUGH MOVES EAST OF AREA
BRINGING DRY CONDITIONS FOR FRIDAY AND SATURDAY.

.RAH...NONE.

SWH
Hazardous weather outlook, Jul 19, 5:52 AM EDT, 13 hours 5 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
552 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

A WEAK FRONT MOVING SOUTH OVER THE AREA WILL BE THE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK
THAT A FEW STORMS MAY BECOME SEVERE...MAINLY THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...BUT HAIL
AND FLOODING WILL BE POSSIBLE. STORMS WILL TAPER OFF THIS EVENING IN
THE WEST...AND AROUND MIDNIGHT IN THE EAST.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST EARLY TUESDAY...
POSSIBLY TRIGGERING A LINE OF STRONG THUNDERSTORMS. VERY WARM AND
MOIST CONDITIONS AHEAD OF THE FRONT COULD ALLOW A FEW OF THESE
STORMS TO BECOME SEVERE TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE REQUIRED AS EARLY AS MID DAY
TODAY...AND NEEDED INTO THE EVENING HOURS.

In the hours before

Special weather statement, Jul 19, 3:37 PM EDT, 3 hours 20 minutes before
NCZ022-192030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
337 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 430
PM EDT...

AT 337 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SUMMERFIELD...OR ABOUT 9 MILES EAST OF BELEWS CREEK...MOVING
SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE TOWNSEND...
MONTICELLO...MCLEANSVILLE.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. DO NOT
DRIVE THROUGH FLOODED ROADWAYS.

NICKEL SIZED HAIL HAD BEEN REPORTED EARLIER WITHIN ROCKINGHAM COUNTY
BUT THE STORM HAS WEAKENED SINCE 320 PM. THEREFORE PEA SIZE HAIL AND
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

JWC
Special weather statement, Jul 19, 3:54 PM EDT, 3 hours 3 minutes before
NCZ025-041-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS DURHAM AND WAKE COUNTIES
THROUGH 500 PM EDT...

AT 354 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GORMAN...OR ABOUT 8 MILES EAST OF DURHAM...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BETHESDA...RESEARCH
TRIANGLE PARK...RDU INTERNATIONAL AIRPORT.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

JWC
Special weather statement, Jul 19, 3:55 PM EDT, 3 hours 2 minutes before
NCZ085-192045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN SCOTLAND COUNTY
THROUGH 500 PM EDT...

AT 352 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LAUREL HILL... OR ABOUT 5 MILES SOUTHWEST AND WEST OF LAURINBURG...
MOVING NORTHWEST AT 10 MPH. THESE STORMS WERE BUILDING NORTHWEST
TOWARD THE RICHMOND COUNTY LINE.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... OLD HUNDRED...
RICHMOND MILL AND LAUREL HILL. VERY HEAVY RAIN WITH RAINFALL RATES
IN EXCESS OF 2 INCHES AN HOUR. HIGHWAYS 74 AND 79 WILL BE AFFECTED.
MOTORISTS SHOULD EXPECT SOME MINOR FLOODING OF AREA ROADS DURING THE
HEAVY DOWNPOURS. BE CAREFUL FOR HYDROPLANING POTENTIAL.

PWB
Local storm report, Jul 19, 4:54 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
454 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    SUMMERFIELD               NC   WIND DAMAGE
07/19/03   GUILFORD                       SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0335 PM    STOKESDALE                NC   .88 INCH HAIL
07/19/03   GUILFORD                       REPORTED BY MEDIA.

RJB
Local storm report, Jul 19, 5:26 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
526 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    ARCHDALE                  NC   WIND DAMAGE
07/19/03   RANDOLPH                       SEVERAL TREES DOWNED.

0510 PM    RAEFORD                   NC   1.00 INCH HAIL
07/19/03   HOKE

RJB
Special weather statement, Jul 19, 6:34 PM EDT, 23 minutes before
NCZ073>075-083>086-192330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
634 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS OVER ANSON AND RICHMOND COUNTIES...

AT 632 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
WADESBORO EAST THROUGH ROCKINGHAM AND SOUTH TO MORVEN. THESE STORMS
WERE PRODUCING FREQUENT LIGHTNING... RAINFALL RATES IN EXCESS OF 2
INCHES PER HOUR... AND GUSTY WIND TO 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS WILL BE WADESBORO... WHITE
STORE... MORVEN... ROCKINGHAM AND ELLERBE.

SEEK SHELTER INDOORS UNTIL THESE STORMS MOVE OUT OF THE AREA.

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:06 PM EDTFlash Flood WarningRAHStanly84 min
Jul 18, 10:22 PM EDTFlash Flood WarningRAHWake53 min
Jul 19, 5:00 PM EDTSevere Thunderstorm WarningRAHRandolph30 min
Jul 19, 5:03 PM EDTSevere Thunderstorm WarningRAHHoke27 min
Jul 19, 5:32 PM EDTFlash Flood WarningRAHCumberland, Sampson2 hr
Jul 19, 6:31 PM EDTSevere Thunderstorm WarningRAHMontgomery29 min
Jul 19, 6:44 PM EDTFlash Flood WarningRAHAnson, Montgomery, Richmond3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.